Hail, Osage
- When
- July 31, 12:35 PM CST
- Where
- Osage County, 5 mi N of Overbrook
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -95.550
4 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 31, 2:30 AM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 330 AM CDT THU JUL 31 2003 PRECIP CHANCES AND TIMING OF WEAK FRONTS CONTINUES TO BE MAIN FORECAST CONCERN. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN. FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH THE WEEKEND AND INTO NEXT WEEK AS A CLOSED UPPER LOW REMAINS OVER THE GREAT LAKES REGION AND RIDGING OVER THE SOUTHWEST. MODELS ALL AGREE THAT THE BEST CHANCES FOR WIDE SPREAD PRECIP WILL BE TONIGHT AS A WEEK FRONT/TROUGH SLOWS SLIDES SOUTH ACROSS THE AREA. THERE ARE DIFFERENCES HOWEVER IN THE HANDLING OF THIS FEATURE...THE GFS BEING THE SLOWER SOLUTION. THE ETA HAS HANDLED THE LAST COUPLE WEAK FRONTS BETTER AND THINK IT PROBABLY IS DOING SO AGAIN. HAVE COMPROMISED BETWEEN THE TWO BUT LEANED IN THE DIRECTION OF THE ETA FOR MY FORECAST GRIDS. HAVE BUMPED UP POPS INTO THE 40-50% RANGE FOR TONIGHT. AM STILL A LITTLE GUN SHY TO GO LIKELY POPS. THERE IS THE POTENTIAL FOR SOME STORM TO BE SEVERE. LAPSE RATES SHOULD ONCE AGAIN BE FAIRLY STEEP WITH LITTLE OR NO CAP. ALSO STRONGER MID AND UPPER WINDS WILL PROVIDE BETTER SHEER. SEE SWODY1 FOR FURTHER DETAILS ON SEVERE THREAT. WITH THE WEAK TROUGH EXPECTED TO REMAIN ACROSS CENTRAL AND SOUTHERN KS FOR FRIDAY...HAVE CONTINUED WITH THE CHANCE FOR PRECIP...MAKING MINOR ADJUSTMENTS TO WHAT THE PREVIOUS SHIFT HAD. TEMPS FOR FRIDAY COULD BE TRICKY DEPENDING ON CLOUD COVER AND PRECIP. HAVE THE COOLER TEMPS ACROSS EAST CENTRAL KS WHERE THERE SHOULD BE MORE OF THESE TWO THINGS. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ETA AFTER FRIDAY. THE ETA WANTS TO BRING SOUTHERLY FLOW BACK FASTER THEN THE GFS. WITH NORTHWEST FLOW AND SOME DRYER AIR MOVING IN...THINK THE ETA MAY BE A BIT TO FAST. HAVE CONTINUED WITH A DRY FORECAST FOR SATURDAY THINKING THE BEST BOUNDARY LAYER CONVERGENCE WILL BE TO OUR WEST AND SOUTH AND FOLLOWED THE GFS HERE A LITTLE MORE CLOSELY. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE REMAINDER OF THE FORECAST. THERE LOOKS TO BE LITTLE CHANGE IN THE LONGWAVE PATTERN. THANKS FOR THE COORDINATION GID. .TOP...NONE WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THUNDERSTORM CHANCES MAY DIMINISH FOR A TIME THROUGH THE MID EVENING HOURS BUT ACTIVITY IS EXPECTED TO INCREASE AGAIN TOWARD MIDNIGHT AND THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS THE CONTINUED CHANCE FOR THUNDERSTORMS DURING THE DAY FRIDAY. AS THE DAY PROGRESSES INTO THE EVENING...THE CHANCE FOR THUNDERSTORMS SHOULD BE MAINLY ACROSS EAST CENTRAL KANSAS. SEVERE WEATHER WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THE REST OF TODAY INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Four to 6 inch diameter tree limbs were blown down in Garnett.
Strong winds damaged barns and sheds south of Welda.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373290, 5373291, 5373292, 5373569, 5373573, 5373570, 5373571, 5373572.